Alert archive / Indiana / Special Weather Statements in 2023

Special Weather Statement, NWS Indianapolis, IN

July 29, 2023Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jul 29, 2023, 1:21 AM EDT for Warren County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 1:21 AM EDT (05:21 UTC)
Expired
Jul 29, 2023, 1:45 AM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Hail
0.25 in
Wind
40

County Warren County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.2

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS83 KIND 290521
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
121 AM EDT Sat Jul 29 2023
 
INZ028-029-035-290545-
Fountain IN-Warren IN-Tippecanoe IN-
121 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Fountain,
southwestern Tippecanoe and central Warren Counties through 145 AM
EDT...

At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 17 miles northeast of Danville, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Williamsport around 125 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
west central Indiana.

&&

LAT...LON 4037 8737 4040 8699 4021 8707 4021 8709
      4015 8710 4020 8743
TIME...MOT...LOC 0521Z 259DEG 32KT 4026 8733 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

Updike

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:00 AM EDT, 21 minutes earlier.

Area forecast discussion, Jul 29, 1:00 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 AM EDT Sat Jul 29 2023

.Mesoscale Update...
Issued at 1259 AM EDT Sat Jul 29 2023

A convective complex continues to barrel through central and northern
IL, now on the doorstep of central Indiana. Infrared imagery shows
some cloud top cooling on the southern half of the system, likely
leading to an overall decline in severe potential for western and
southern portions of central Indiana (outside of the watch area).

On the northern extent, currently over the SE suburbs of Chicago,
cloud tops are much higher, indicative of the better shear/cold pool
balance seen on radar. This will be the primary area of concern for
damaging wind gusts and isolated tornadoes (Highlighted by the
current Watch). The overall parameter spacing is still fairly potent
with a narrow corridor of 4000+ J/kg MUCAPE and a developing 35-40kt
LLJ. This corridor is on the southern edge of a prior evening line
of warm advection induced thunderstorms, and is where a better shear
balance may exist as this system moves S/E. With that said, a
cooling PBL and eventual elevation of the complex should counteract
some of this and eventually remove the threat of isolated tornadoes.

As the system continues to push through, stabilization of the PBL
and a separation from better upper level shear should lead to
weakening and dissipation around and after 08Z. At this point the
severe threat will diminish rapidly, but 30-40mph wind gusts and
localized flooding will still be a threat.

&&

.Short Term...(Today and tonight)
Issued at 1259 AM EDT Sat Jul 29 2023

* Severe Storms Possible Friday Night

* Quieter weather for much of the area Today

Currently an ongoing MCS is pushing ESE through NE IL and Northern
IN. This will continue along an instability axis created by warm
advection induced thunderstorms from earlier in the evening.

MORE DETAILS ON STORM THREAT TONIGHT IN MESOSCALE DISCUSSION
_______________________________________________________________

Synoptically, this overnight system is driven by a broad upper level
trough and jet axis, along with a goldy-locks zone of highly warm
and moist air near the surface and just enough cold air aloft for a
potent amount of instability. This has allowed the system to continue
to develop even after peak diurnal heating ended and now cooling has
begun. This system is expected to pass through central Indiana
between 05-09Z overnight, with some potential for residual weak
showers and storms over the area through the morning. This will
greatly depend on where any left over boundary reside and the
overall potency of the MCS an d associated cold pool as it becomes
elevated over the area. The stronger the cold pool, the more
stabilization and subsidence will occur in its wake, and there for
less shower coverage.

Otherwise, a mostly mundane pattern is in store for central Indiana
tomorrow. The main forcing should be pushed far enough south to keep
conditions mostly dry through the day. Temperatures will be closer to
seasonal as NW flow in the wake of the MCS helps keep warmest
temperatures to the S. The current expectation is for highs in the
mid to upper 80s, with a W to NW wind of around 8-12mph and dew
points in the upper 60s; a reprieve from prior day conditions.  The
only caveat to this quieter forecast is the location of the meso-low
from the prior mentioned MCS. If this is too far north, parts of S
and SE central Indiana may stay within the quasi-warm sector where
greater unstably and lift could lead to afternoon thunderstorms.
Confidence in the afternoon forecast will greatly increase by
morning as models ingest more accurate initial conditions.

Tomorrow night should be much of the same, with dry and mostly clear
skies. Patchy for will be a threat over rural areas to the north and
river valleys to the south that get any evening rain. With clear and
mostly calm conditions a few areas may see dense fog, but confidence
in where this could occur is very low.

&&

.Long Term...(Sunday through Friday)
Issued at 1259 AM EDT Sat Jul 29 2023

The general synoptic-scale theme in the long term will be a
deepening trough in the east and amplifying ridge in the west. We
will remain in northwesterly flow and on the periphery of deeper
more anomalous moisture. This is a pattern where mesoscale details
will ultimately dictate timing and coverage of precipitation (i.e.,
compact midlevel perturbations, residual cold pools, gravity waves,
etc.). One or more organized convective systems will be possible
given stronger momentum aloft on the periphery of the ridge
contributing to adequate deep layer shear. A limiting factor may be
the tendency for weak instability owing to a southward nudge of
continental air Sunday into early next week. Preceding this on
Saturday night, an active convective regime may be in progress from
the previous diurnal cycle given residual deep moisture,
instability, frontal convergence and upstream shortwave trough. This
trough should nudge a slightly cooler/drier cP air mass in on
Sunday.

A more amplified shortwave trough on Thursday should push anomalous
precipitable water and higher instability into Indiana increasing
coverage of convection at some point Thursday into Thursday night.
Although ensemble spread grows toward the end of the week, there is
still enough of a signal to indicate at least slightly cooler/drier
cP air mass nudges into central Indiana by Friday.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1140 PM EDT Fri Jul 28 2023

Impacts:

- Best timing for thunderstorms with brief MVFR and worse conditions
  along with near-severe to severe wind gusts is 06z-10z. Less of
  chance KHUF sees activity

- Convection could linger after 10z and at times later today but
  confidence too low to put in TAFs

Discussion:

A thunderstorm complex will drop southeast across central Indiana
overnight with the potential for strong to severe wind gusts and
brief heavy rain and MVFR and worse flying conditions. Additional
storms are possible later this morning with leftover boundaries and
lingering moisture and instability. Best chance of thunderstorms
looks to be from 06z-10z at KLAF, KIND and KBMG. The complex may
miss KHUF as it moves southeast.

Mostly VFR flying conditions are expected away from thunderstorms.

A cold front will drop southeast over the terminals this afternoon
resulting in a wind shift SSW to NW. Wind speeds will generally be
below 10 knots except briefly much higher related to the gust front
of the convective complex.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale...Updike
Short Term...Updike
Long Term...BRB/Updike
Aviation...MK
Hazardous weather outlook, Jul 28, 10:13 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1013 PM EDT Fri Jul 28 2023

INZ021-028>031-035>049-051>057-060>065-067>072-300215-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
1013 PM EDT Fri Jul 28 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Strong to severe thunderstorms remain possible after midnight
tonight. Damaging winds and large hail will be the main severe
threats, but heavy rain and flooding are also possible.

The northern half of central Indiana has the best chances for seeing
severe storms overnight.

Lightning is a threat from any thunderstorm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Peak afternoon heat index values will approach 100 to 105 degrees
Saturday.

Thunderstorms will be possible Saturday and Saturday night. Strong
winds are possible, along with heavy rain and lightning.
Thunderstorms will be possible again late Wednesday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight.

&&

More information, along with other weather, hydrological, and
climate information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 AM EDT Sat Jul 29 2023

INZ028-029-035-290545-
Fountain IN-Warren IN-Tippecanoe IN-
121 AM EDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northern Fountain,
southwestern Tippecanoe and central Warren Counties through 145 AM
EDT...

At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 17 miles northeast of Danville, moving east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Williamsport around 125 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
west central Indiana.

&&

LAT...LON 4037 8737 4040 8699 4021 8707 4021 8709
      4015 8710 4020 8743
TIME...MOT...LOC 0521Z 259DEG 32KT 4026 8733

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 1:40 AM EDTSpecial Weather StatementINDCarroll35 min
Jul 29, 1:46 AM EDTSpecial Weather StatementINDFountain, Tippecanoe, Warren44 min
Jul 29, 2:05 AM EDTSpecial Weather StatementINDBoone, Clinton, Howard, Tipton40 min
Jul 29, 2:20 AM EDTSpecial Weather StatementINDFountain, Montgomery40 min
Jul 29, 2:34 AM EDTSpecial Weather StatementINDBoone, Delaware, Hamilton, Madison, Marion41 min
Jul 29, 2:36 AM EDTSpecial Weather StatementINDClay, Hendricks, Parke, Putnam, Vigo39 min
Jul 29, 2:54 AM EDTSpecial Weather StatementINDHendricks36 min
Jul 29, 3:06 AM EDTSpecial Weather StatementINDHendricks24 min
Jul 29, 3:06 AM EDTSpecial Weather StatementINDDelaware, Hancock, Henry, Johnson, Randolph, Rush and 1 more39 min
Jul 29, 3:13 AM EDTSpecial Weather StatementINDClay, Greene, Monroe, Morgan, Owen, Sullivan47 min
Jul 29, 3:46 AM EDTSpecial Weather StatementINDBartholomew, Brown, Decatur, Johnson, Rush, Shelby44 min
Jul 29, 3:48 AM EDTSpecial Weather StatementINDBrown, Daviess, Greene, Knox, Lawrence, Monroe and 1 more42 min
Jul 29, 4:19 AM EDTSpecial Weather StatementINDDecatur, Jackson, Jennings41 min
Jul 29, 4:20 AM EDTSpecial Weather StatementINDDaviess, Knox, Lawrence, Martin40 min
Jul 29, 5:01 AM EDTSpecial Weather StatementINDClay, Greene, Monroe, Morgan, Owen, Putnam and 1 more44 min

Nearby

Special Weather Statements in Indiana, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.